Translator Disclaimer
November 2020 Lorentzian polynomials
Petter Brändén, June Huh
Author Affiliations +
Ann. of Math. (2) 192(3): 821-891 (November 2020). DOI: 10.4007/annals.2020.192.3.4


We study the class of Lorentzian polynomials. The class contains homogeneous stable polynomials as well as volume polynomials of convex bodies and projective varieties. We prove that the Hessian of a nonzero Lorentzian polynomial has exactly one positive eigenvalue at any point on the positive orthant. This property can be seen as an analog of the Hodge--Riemann relations for Lorentzian polynomials.

Lorentzian polynomials are intimately connected to matroid theory and negative dependence properties. We show that matroids, and more generally M-convex sets, are characterized by the Lorentzian property, and develop a theory around Lorentzian polynomials. In particular, we provide a large class of linear operators that preserve the Lorentzian property and prove that Lorentzian measures enjoy several negative dependence properties. We also prove that the class of tropicalized Lorentzian polynomials coincides with the class of M-convex functions in the sense of discrete convex analysis. The tropical connection is used to produce Lorentzian polynomials from M-convex functions.

We give two applications of the general theory. First, we prove thatthe homogenized multivariate Tutte polynomial of a matroid is Lorentzian whenever the parameter $q$ satisfies $0 \lt q \le 1$. Consequences are proofs of the strongest Mason's conjecture from 1972 and negative dependence properties of the random cluster model in statistical physics. Second, we prove that the multivariate characteristic polynomial of an M-matrix is Lorentzian. This refines a result of Holtz who proved that the coefficients of the characteristic polynomial of an M-matrix form an ultra log-concave sequence.


Download Citation

Petter Brändén. June Huh. "Lorentzian polynomials." Ann. of Math. (2) 192 (3) 821 - 891, November 2020.


Published: November 2020
First available in Project Euclid: 21 December 2021

Digital Object Identifier: 10.4007/annals.2020.192.3.4

Primary: 05A20 , 05E14 , 14T15 , 52B40

Keywords: Log-concavity , Lorentzian polynomials , matroids , m-convexity , stable polynomials , tropicalization

Rights: Copyright © 2020 Department of Mathematics, Princeton University


This article is only available to subscribers.
It is not available for individual sale.

Vol.192 • No. 3 • November 2020
Back to Top